Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 26, 2008, 8:42 PM CDT for Lyon County, Kansas. It took effect at May 27, 2008, 6:35 AM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- May 26, 2008, 8:42 PM CDT (01:42 UTC)
- In effect from
- May 27, 2008, 6:35 AM CDT
- Expired
- May 30, 2008, 7:14 AM CDT
- In force
- 3 days
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cottonwood River at Emporia (EMPK1).
- Action stage
- 15 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07182260, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 26, 3:06 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 26, 3:06 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT MON MAY 26 2008 .DISCUSSION... PERSISTENT CONVECTION FINALLY MOVING EASTWARD. MAIN STATIONARY BOUNDARY STILL A BIT DIFFICULT TO IDENTIFY...ALTHOUGH LATEST ANALYSIS WOULD PLACE IT JUST ALONG NE-KS BORDER. EXPECT THIS TO CONTINUE SLOW PROGRESSION SOUTH AND END UP SOUTH OF THIS FORECAST AREA OVERNIGHT. A COMPLICATING FACTOR IS MESS LEFT OVER FROM RECENT CONVECTION. THERE APPEARS TO BE AN OUTFLOW BOUNDARY FURTHER SOUTH...ALONG THE OK BORDER...THAT COULD CERTAIN FOCUS HEAVY RAIN OVERNIGHT AS LLJ ACCELERATES AFTER SUNSET. UNCERTAINTY CENTERS ON WHICH BOUNDARY...CONVECTIVE LEFTOVER IN OK OR STATIONARY FURTHER NORTH...BECOMES THE FOCUS. COLLABORATION AND HPC GUIDANCE INDICATE SOUTHERN OPTION IS THE MOST LIKELY...WHICH PROMPTS A FLASH FLOOD WATCH FOR MY SOUTHERN FORECAST AREA. SUFFICIENT LIFT OVER A PROLONGED PERIOD TO BE CONCERNED. SEVERE THREAT SHOULD STAY WEST TONIGHT AS LAST NIGHTS CONVECTION REALLY DIDNT LEAVE US WITH TIME TO WARM THE SURFACE...WHICH WE NEEDED TO DO TO BREAK CAP. SO WILL BE ON A FLOOD FOOTING TONIGHT AS THE MAIN THREAT. HARDING CONVERGENCE ZONE ALONG STATIONARY BOUNDARY TO REMAIN IN PLACE TUES NIGHT. SEVERAL PIECES OF ENERGY STILL LOOK TO BE ROUNDING THE WESTERN TROUGH...AND MODELS DEPICT ONE POST-FRONTAL STRATUS STREAMS IN FROM THE NORTH. WEAK LIFT ASSOCIATED WITH 850H CONVERGENCE MAY BE ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OF PRECIP. TRENDED POPS MORE TO THE EAST ALONG AXIS OF BEST MOISTURE. COOL TEMPS UNDER PERSISTENT CLOUD COVER AND NORTHERLY WINDS LOOK RIGHT ON TRACK. QUIET WX THURS WITH SFC HIGH AND 500H RIDGE AXIS OVER THE REGION. TEMPERATURES WILL RECOVER FROM THE COOL READINGS WED...BACK UP NEAR SEASONAL NORMALS. FRI-SAT...CENTRAL CONUS RIDGE BEGINS TO BREAK DOWN AS SOME ENERGY FROM THE WESTERN TROUGH EJECTS EASTWARD. NORTHERN STREAM SHORTWAVE SLIPS THROUGH DAMPENED 500H FLOW...WHICH SENDS A COLD FRONT THROUGH THE REGION LATE FRIDAY/EARLY SATURDAY. SHOULD SEE SOME DECENT RETURN FLOW AHEAD OF THE FROPA. GFS HAS BEEN CONSISTENTLY DEEPER WITH THIS WAVE AS IT PASSES THROUGH THE PLAINS. BENIGN WEATHER SUNDAY WITH SFC HIGH OVER THE PLAINS...AND AMPLIFYING 500H RIDGE OVER THE ROCKIES. SUN NITE-MON...RIDGE RIDER TO SLIDE ON THROUGH THE NW-ERLY 500H FLOW...COINCIDENT WITH WARM ADVECTION ACROSS WESTERN/CENTRAL KANSAS. PRIMARY MODEL DIFFERENCE LOOKS TO BE WITH THE GFS...WHICH IS STRONGER WITH THE WAVE. NOT TOO CONFIDENT IN THIS SCENARIO ATTM...WITHIN TYPICALLY DRY NW FLOW REGIME LOCALLY. LUNDE && .AVIATION... FOR THE 18Z TAFS...ONGOING CONVECTION IS DISSIPATING AND SHOULD SEE VFR CONDITIONS THE REST OF THE DAY UNTIL FRONTAL BOUNDARY ACTIVATES OVERNIGHT. EXACT TIMING OF CONVECTION OVERNIGHT IS UNCERTAIN...BUT WE SHOULD SEE THUNDERSTORMS AT THE TAF SITES OVERNIGHT WITH MVFR TO IFR CIGS/VIS. EXPECT SLOW IMPROVEMENT TO VFR CONDITIONS BY THE END OF THE 18 UTC TAF PERIOD. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/LUNDE
Hazardous weather outlook, May 26, 3:33 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT MON MAY 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER MUCH OF THE AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINS. COMBINED WITH THE WET GROUND AND ALREADY HIGH RIVERS AND STREAMS...FLASH FLOODING IS POSSIBLE ACROSS THE AREA TONIGHT THROUGH TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND AGAIN ON THURSDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. HARDING
In the hours before
Local storm report, May 26, 5:26 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND DMG SSE NEOSHO RAPIDS 38.36N 95.99W
05/24/2008 LYON KS TRAINED SPOTTER
DELAYED REPORT. STRONG WINDS SNAPPED A 12 INCH DIAMETER
TREE IN HALF.
&&
JBSpecial weather statement, May 26, 7:01 PM CDT, 1 hour 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 701 PM CDT MON MAY 26 2008 KSZ034-270045- OTTAWA- 701 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR OTTAWA COUNTY... THROUGH 745 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 29 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...DELPHOS...BENNINGTON...WELLS AND NILES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Special weather statement, May 26, 7:46 PM CDT, 56 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT MON MAY 26 2008 KSZ021-035-270130- CLAY-DICKINSON- 746 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND DICKINSON COUNTIES UNTIL 830 PM CDT... THROUGH 830 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 66 MPH ACROSS PORTIONS OF CLAY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA...CHAPMAN...HERINGTON...WOODBINE...WAKEFIELD...CLAY CENTER AND GREEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Special weather statement, May 26, 8:13 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 813 PM CDT MON MAY 26 2008 KSZ022-023-036>038-270200- GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE- 813 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR GEARY...MORRIS...POTTAWATOMIE AND WABAUNSEE THROUGH 9 PM CDT... THROUGH 900 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF RILEY...POTTAWATOMIE... GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. NUMEROUS REPORTS OF WINDS UP TO 40 MPH HAVE BEEN RECEIVED WITH THIS LINE FROM SPOTTERS. IN ADDITION...THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL. RAINFALL OF UP TO AN INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. THIS MAY LEAD TO SOME LOCALIZED STREET FLOODING IN THE JUNCTION CITY AND MANHATTAN AREAS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JUNCTION CITY...MANHATTAN...LEONARDVILLE...PARKERVILLE...WHITE CITY...AND VOLLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 327 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Local storm report, May 26, 8:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 6 NE ABILENE 38.98N 97.13W
05/26/2008 M1.50 INCH DICKINSON KS TRAINED SPOTTER
OCCURRED IN 15 TO 20 MINUTES
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:54 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
| May 26, 9:32 PM CDT | Flash Flood Warning | TOP | Jackson | 2 hr |
| May 27, 1:29 AM CDT | Areal Flood Advisory | TOP | Anderson, Dickinson, Franklin | 22 days |
| May 27, 8:32 AM CDT | River Flood Warning | TOP | Coffey, Lyon | 28 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.